Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 62, NWS Birmingham, AL

March 4, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 4, 2020, 8:49 AM CST for 5 counties in Alabama. It took effect at Mar 5, 2020, 12:32 AM CST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 8:49 AM CST (14:49 UTC)
In effect from
Mar 5, 2020, 12:32 AM CST
Expired
Mar 10, 2020, 8:18 PM CDT
In force
6 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alabama River at Montgomery (MGMA1).

Action stage
26 ft
Minor stage
35 ft
Moderate stage
45 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419988, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 4, 4:16 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 4, 4:16 AM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
416 AM CST Wed Mar 4 2020

.UPDATE...
For 12Z Aviation and removal of the Dense Fog Advisory.

&&

.SHORT TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Through Thursday.

The main word with this period will be wet. Currently a frontal
boundary is draped across the southern sections of Alabama and will
begin to lift this morning, only to sag southward again this
afternoon. At the same time a surface low is going to meander along
the coast through the day as it slides east. A trough extends north
of the low and will help pump moisture into the region through the
day and into the evening. As the system gets closer there is enough
lift in airmass to get some elevated thunderstorms generated. These
storms will have the possibility of strong winds and potentially
large hail. We are going to go with a slight risk of severe storms
through 10 am this morning. There still could be a few strong storms
after that but really feel as though the severe threat will have
moved east of the area.

As the severe threat ends the flooding threat increases from south
to north. With abundant moisture PWATS are around 1.50 to 2 inches
so rainfall will be abundant with the stronger storms and any
potential training across the area. Biggest concern still remains
the southern half of the area and will continue with the flash flood
watch as is. Rainfall totals in the south will be between 2 and 4
inches with locally higher totals, especially along and south of the
US 80/I-85 corridor. Rainfall will finally begin to slack off
Thursday morning as the main low pressure system slides to our east.

16

.LONG TERM...
/Updated at 0300 AM CST Wed Mar 04 2020/

Thursday night through Tuesday.

Dry weather will finally return Thursday night as the current storm
system moves east of the Carolinas. Temperatures on Friday will be
mild, but a deep trough over the eastern CONUS will produce breezy
conditions as high pressure moves in from the northwest. Cold
advection will arrive Friday evening, and widespread lower to mid
30s are expected for Saturday morning as northerly winds become
lighter. Dry conditions, with cool nights and mild afternoons, will
continue for the weekend as high pressures slowly shifts eastward
toward the Carolinas.

On Monday, a shortwave moving toward the Mississippi Valley will
induce southerly low-level flow and also provide adequate lift for
showers during the afternoon and into the overnight. Thought the
shortwave will move east of the area on Tuesday, some showers could
linger as southerly flow continues ahead of a decaying cold front.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Widespread rains and scattered thunderstorms possible over the
next 24 hours. Ceilings will be variable through the period, but a
whole expect them to be between MVFR and VFR with visibilities
between 5 and 6 miles as a whole and down to IFR within the
heavier rains and storms. Winds will be strong with the storms in
the south, but generally around 10 kts or less through the period.

16

&&

.FIRE WEATHER...

A wet pattern will continue through Thursday morning with
widespread rainfall amounts of 1 to 4 inches. Drier and cooler
conditions return for Friday through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  47  56  39  58 /  80 100 100   0   0
Anniston    59  48  57  39  59 /  90 100 100   0   0
Birmingham  59  49  59  41  60 /  90 100  90   0   0
Tuscaloosa  60  50  62  42  62 / 100 100  90   0   0
Calera      59  48  58  41  61 / 100 100  90   0   0
Auburn      60  50  56  42  61 / 100 100 100  10   0
Montgomery  63  53  61  44  64 / 100 100  90   0   0
Troy        66  53  62  44  64 / 100 100  90   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday morning for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 4, 5:19 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
519 AM CST Wed Mar 4 2020

ALZ011>015-017>050-051430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
519 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are possible through 10 AM today along and south U.S.
Highway 80. These storms could produce damaging winds up to 60 mph
and quarter size hail.

Periods of moderate to heavy rainfall are likely this morningthrough
Thursday morning. This could cause flash flooding or areal flooding
for areas generally along and south of Interstate 20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday, and a portion of the Tallapoosa River is
forecast to rise above flood stage on Thursday. River flooding may
continue into early next week. Please refer to the latest river
statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning through Thursday morning.

In the hours before

Special weather statement, Mar 4, 6:19 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 AM CST Wed Mar 4 2020

ALZ042-041300-
Lowndes AL-
619 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 700
AM CST...

At 617 AM CST, Doppler radar was tracking a strong thunderstorm near
Pine Apple, or 19 miles northwest of Greenville, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Gordonville, Lowndes County Airport, Logan, Beechwood,
Calhoun, Mount Willing, Clover Hill, Letohatchee, Farmersville and
Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 8686 3205 8691 3213 8691 3214 8641
      3205 8641 3204 8640 3203 8640 3197 8641
      3196 8686
TIME...MOT...LOC 1217Z 269DEG 43KT 3195 8692

56
Special weather statement, Mar 4, 6:23 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 AM CST Wed Mar 4 2020

ALZ044-046-049-041315-
Pike AL-Montgomery AL-Bullock AL-
623 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE...BULLOCK AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 715 AM CST...

At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Dublin, or near Meadville, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Union Springs, Midway, Meadville, Banks, Pickett, Pine Level,
Aberfoil, Dublin, Franklin Field, Beans Crossroads, Guerryton,
Linwood, Shopton, Grady, Ramer, Ansley, Troy Municipal Airport, High
Ridge and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8619 3189 8617 3196 8618 3197 8625
      3220 8622 3223 8544 3215 8543 3214 8541
      3214 8543 3202 8543 3201 8551 3200 8551
      3200 8559 3186 8568 3179 8567
TIME...MOT...LOC 1222Z 270DEG 37KT 3199 8611

56
Local storm report, Mar 4, 7:37 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TSTM WND DMG     TROY MUNI AIRPORT       31.86N 86.01W
03/04/2020                   PIKE               AL   LAW ENFORCEMENT

            59MPH WIND GUST RECORDED BY TOI ASOS AT
            641AM. MULTIPLE REPORTS OF TREES ON ROADWAYS
            NEAR THE CITY OF TROY AND THE AIRPORT. MORE
            DETAILS TO COME.

&&

14
Local storm report, Mar 4, 8:16 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     TSTM WND DMG     2 S PICKETT             31.95N 85.62W
03/04/2020                   BULLOCK            AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 29 IN THE PEROTE
            COMMUNITY, AND ON HIGHWAY 239 NEAR THE PEA
            RIVER, CAUSING THE BRIDGE TO BE CLOSED.

&&

14
Local storm report, Mar 4, 8:33 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     TROY UNIVERSITY         31.80N 85.95W
03/04/2020                   PIKE               AL   LAW ENFORCEMENT

            PER THE CITY OF TROY, LARGE TREE AND POWER
            POLE DOWN ALONG PELL AVE, RESULTING IN POWER
            OUTAGES AROUND TROY UNIVERSITY.

&&

14
Local storm report, Mar 4, 8:49 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     TSTM WND DMG     1 WSW SELLERS           32.05N 86.31W
03/04/2020                   MONTGOMERY         AL   EMERGENCY MNGR

            TREES DOWN ON HICKORY GROVE RD, NEAR HWY 331
            SOUTH.

&&

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:19 PM CSTDense Fog AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more6 hr
Mar 4, 2:33 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter57 min
Mar 4, 3:49 AM CSTSpecial Weather StatementBMXPerry41 min
Mar 4, 4:20 AM CSTSevere Thunderstorm WarningBMXSumter40 min
Mar 4, 5:32 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery58 min
Mar 4, 6:19 AM CSTSpecial Weather StatementBMXLowndes41 min
Mar 4, 6:23 AM CSTSpecial Weather StatementBMXBullock52 min
Mar 4, 6:42 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min
Mar 4, 6:52 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Mar 4, 7:27 AM CSTSevere Thunderstorm WarningBMXBarbour26 min
Mar 4, 9:04 AM CSTRiver Flood WarningBMXMontgomery71 hr
Mar 4, 9:39 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 4, 1:28 PM CSTSpecial Weather StatementBMXDallas32 min
Mar 4, 1:40 PM CSTSpecial Weather StatementBMXAutauga35 min
Mar 4, 2:14 PM CSTSpecial Weather StatementBMXElmore46 min
Mar 4, 3:08 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Mar 4, 3:15 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry53 hr
Mar 4, 3:38 PM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes6 days
Mar 4, 3:38 PM CSTRiver Flood WarningBMXDallas7 days
Mar 4, 4:00 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.